Alert archive / Iowa / Special Weather Statements in 2021

Special Weather Statement, NWS La Crosse, WI

July 5, 2021Fayette County, Iowa

NWS La Crosse, WI issued this special weather statement at Jul 5, 2021, 8:00 PM CDT for Fayette County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2021, 8:00 PM CDT (01:00 UTC)
Expired
Jul 5, 2021, 8:30 PM CDT
In force
30 min
Issued by
NWS La Crosse, WI

County Fayette County, IA

The radar

The La Crosse radar (KARX), 110 km from the middle of the area, began a volume at 01:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.0 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2021-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2021-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
974 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1620 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

315 
WWUS83 KARX 060100
SPSARX

Special Weather Statement
National Weather Service La Crosse WI
800 PM CDT Mon Jul 5 2021

IAZ029-030-060130-
Clayton-Fayette-
800 PM CDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLAYTON AND EASTERN
FAYETTE COUNTIES...

At 800 PM CDT, a strong thunderstorm was located over Elgin, or 7
miles east of West Union, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Union, Elkader, Elgin, Clermont, Arlington, Volga, Wadena, Volga
River State Park, Brainard, County Road W 45 And 187, Gunder, Albany,
Highway 56 And County W 70, Highland and Montauk Historic Site.

LAT...LON 4295 9182 4304 9160 4285 9140 4272 9173
TIME...MOT...LOC 0100Z 331DEG 7KT 4293 9167 

$$

Skow

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Jul 5, 6:28 PM CDT, 1 hour 32 minutes earlier.

Area forecast discussion, Jul 5, 6:28 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
628 PM CDT Mon Jul 5 2021

.SHORT TERM...(This evening through Tuesday)
Issued at 148 PM CDT Mon Jul 5 2021

Latest water vapor satellite imagery shows west to east zonal flow
across the northern tier United States with a couple of shortwave
troughs embedded in the flow over the Northern Plains States. Latest
18z surface analysis indicates a weak cold front extending from
southwest Wisconsin into northern Iowa.

The weak cold front is expected to remain nearly stationary over
northern Iowa and southwest Wisconsin into tonight. With weak
moisture convergence and decent instability along the front...cannot
rule a storm or shower to develop this evening. Otherwise the
forecast area will remain dry tonight.

Focus turns to shortwave troughs/surface low tracking across the
Upper Great Lakes/Northern Plains Tuesday. The latest model trends
indicate a slightly slower trend in movement of the surface
features/shortwave trough. This would impact timing of convection in
association with the shortwaves/surface features and be mainly
Tuesday afternoon across the northern half of the forecast area. The
05.12z GFS/NAM are in decent agreement with decent 500-300mb PV
advection and moisture transport/convergence in association with the
surface low/shortwave troughs. The deterministic models suggest
instability builds ahead of the surface low/front...however shear is
lacking south of the surface low/front and remains behind the
surface front/low. A few of the storms could be severe or strong
given the instability/shear near the surface front. Some of the
storms also will be capable of producing locally heavy rain late
this afternoon.

.LONG TERM...(Tuesday night through Monday)
Issued at 148 PM CDT Mon Jul 5 2021

Shower and storm chances continue into Tuesday night with a front
still holding from near MN/IA border into central WI in the evening,
eventually nudged southeast as the main shortwave drops through the
area. Band of instability oriented along and just north of the
boundary will be diminishing through the evening, but still adequate
to support ongoing threat for a few strong to severe storms
initially, particularly across the northern forecast area where
modest deep layer shear will exist. Certainly a threat for localized
heavy rain with juicy 1.75-2+" PWAT (150-200% of normal) airmass
along and north of the boundary and ~4 kft warm cloud depths. While
individual cells should have decent motion to them, concern will be
potential for training storms overnight as they continue to develop
and ride eastward along and north of the boundary. Greatest concern
will be from north-central IA to central WI, with activity gradually
weakening and sagging southeast with time.

Heading into Wednesday, the lingering broken band of showers and
storms looks to be slower to depart, especially per NAM with it's
stronger surface low. Activity looks mainly focused from northeast
IA to central WI initially, slowly dropping southeast through the
day. Severe threat looks very low at this time. Canadian high
pressure then builds in with a refreshingly drier, cooler airmass
through Thursday.

Potentially active weather lies in store heading into Friday and on
into the weekend as northwest flow aloft brings several shortwave
troughs through the region. The most pronounced trough, perhaps a
closed upper low, looks to come Saturday into Monday as it slows
overhead. Still questions with where the accompanying surface low
will end up tracking, but latest guidance suggests southward trend.
That would keep better Gulf moisture confined to our south and could
therefore lessen our rain chances. Will have to monitor over the
coming days. Temperatures look to remain near or below normal
heading into the weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 628 PM CDT Mon Jul 5 2021

Seeing diminishing shra/ts chances as we head into the
evening/overnight hours. VFR conditions expected then through
tomorrow with shra/ts expected to develop in the afternoon ~21Z as
low pressure tracks into the area along a stalled frontal
boundary. Otherwise, winds look to be light through the forecast
period, generally 10kt or less.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...DTJ
LONG TERM...Kurz
AVIATION...DAS
Hazardous weather outlook, Jul 5, 4:59 AM CDT, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service La Crosse WI
459 AM CDT Mon Jul 5 2021

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-061400-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
459 AM CDT Mon Jul 5 2021

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Isolated to widely scattered thunderstorms are possible this
afternoon and this evening mainly south of I90. The threat for
organized severe weather is low, however an isolated strong to
severe thunderstorm is possible along with locally heavy rain.

The heat and humidity will continue today with high temperatures
in the mid 80s to mid 90s. Highest heat index values for today
should be from 95 to 105. Highest values should be in the
Mississippi River Valley areas.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

More widespread thunderstorms are expected for parts of southeast
Minnesota and west central and north central Wisconsin Tuesday.
Strong to severe storms are possible. These storms will be
capable of producing locally heavy rain.

Thunderstorm chances return for Friday and Saturday. The severe
risk for this period is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Zapotocny

In the hours before

Special weather statement, Jul 5, 7:24 PM CDT, 36 minutes before
Special Weather Statement
National Weather Service La Crosse WI
724 PM CDT Mon Jul 5 2021

IAZ029-030-060100-
Clayton-Fayette-
724 PM CDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLAYTON AND
NORTHEASTERN FAYETTE COUNTIES...

At 723 PM CDT, a strong thunderstorm was located over West Union,
moving southeast at 10 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
West Union, Fayette, Elgin, Clermont, Wadena, Volga River State Park,
Brainard, County Roads W 42 And B 40, Albany and Highland.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4300 9189 4306 9171 4288 9151 4279 9180
TIME...MOT...LOC 0023Z 326DEG 8KT 4299 9179

Skow
Special weather statement, Jul 5, 8:00 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service La Crosse WI
800 PM CDT Mon Jul 5 2021

IAZ029-030-060130-
Clayton-Fayette-
800 PM CDT Mon Jul 5 2021

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLAYTON AND EASTERN
FAYETTE COUNTIES...

At 800 PM CDT, a strong thunderstorm was located over Elgin, or 7
miles east of West Union, moving southeast at 10 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
West Union, Elkader, Elgin, Clermont, Arlington, Volga, Wadena, Volga
River State Park, Brainard, County Road W 45 And 187, Gunder, Albany,
Highway 56 And County W 70, Highland and Montauk Historic Site.

LAT...LON 4295 9182 4304 9160 4285 9140 4272 9173
TIME...MOT...LOC 0100Z 331DEG 7KT 4293 9167

Skow

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 1:37 PM CDTSpecial Weather StatementARXBuffalo53 min
Jul 6, 2:01 PM CDTSevere Thunderstorm WarningARXBuffalo21 min
Jul 6, 3:23 PM CDTSevere Thunderstorm WarningARXClark52 min
Jul 6, 3:33 PM CDTSevere Thunderstorm WarningARXLa Crosse, Trempealeau42 min
Jul 6, 4:01 PM CDTTornado WarningARXJackson, La Crosse, Monroe17 min
Jul 6, 5:01 PM CDTSpecial Weather StatementARXWood29 min
Jul 6, 5:43 PM CDTSpecial Weather StatementARXLa Crosse32 min
Jul 6, 6:05 PM CDTSpecial Weather StatementARXBuffalo25 min
Jul 6, 6:40 PM CDTSpecial Weather StatementARXBuffalo35 min
Jul 5, 7:24 PM CDTSpecial Weather StatementARXFayette36 min
Jul 6, 3:30 PM CDTSpecial Weather StatementARXWinona30 min
Jul 6, 4:51 PM CDTSpecial Weather StatementARXWabasha24 min
Jul 6, 5:03 PM CDTSpecial Weather StatementARXWabasha27 min
Jul 6, 5:13 PM CDTSpecial Weather StatementARXWinona32 min
Jul 6, 5:20 PM CDTSpecial Weather StatementARXWabasha25 min

Nearby

Special Weather Statements in Iowa, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.